Let me sum my experience to date, it sucks. Here is my story.
I use a low dose of Doxycycline antibiotic for cosmetic (acne) reasons and have done so since I was 17 and I'm now 26.
In late June I had been feeling itchy around my abdomen with a slight rash for about a week or so and one night a spot popped up on the glans (head) of my penis, just a small single spot, slightly pinker than the appendage itself. I went to the ER immediately and both the nurse and the doctor assessed the slight itchy rash as a fungal infection, tinea versicolor, treated with an antifungal pill and the spot visually stating it was probably irritation and leave it be.
Two weeks later, the itching had not ceased and the spot was still there so I go to a second ER (I travel the USA for work and work at night, hence why ERs are usually my unfortunate medical option.). The doctor dismisses both my issues as skin irritation and prescribes an antihistamine and to see my primary care doctor. My partner is also convinced my years of Doxycycline caused my reaction so I stop using my antibiotic just to see if it helps any.
I go into my primary care doctor's office a week and a half later. The night before a new spot appears to be forming in the mid-right section of the glans I noticed in the shower. I had tried multiple OTC ointments both antibiotic and cortisone a few days prior and the new spot stung when soap touched it in the shower...My primary care doctor examines me and says it could be either syphilis or herpes but he would bet on syphilis since I felt no real pain and had no fever. He draws my blood but DID NOT take a swab/culture. The next day he calls stating my blood tested negative for syphilis but I was positive for HSV 1 and negative for HSV 2 and starts me on Valtrex as he believes this is genital herpes.
I start Valtrex and within days I have large itchy lesions popping up all over my anogenital region and my doctor said over the phone more lesions were likely to occur starting outbreak/suppression treatment. After 3 weeks, nothing seems to be getting better as these lesions are everywhere getting worse along with the rash now reaching to my abs and it itches nonstop. None of the lesions hurt to touch or appear to be breaking open weeping fluid from what I've seen, they just itch really bad.
At week 4, I ambush my doctor without calling and the Physician Assistant agrees to work me in short notice. She decides to do a culture of the sores. She poked new larger sores that further developed on the glans, my foreskin area, the base of my penis and my scrotum but when she pokes the sores she is only getting blood. No other fluids are visible and she said that was unusual for herpes.
At week 5, I go in for my follow up appointment and the first thing she said to me was "You tested negative for herpes on your swabs. Frankly, I don't know what the Hell it is." She brings in an older doctor I've never met before and they both visually look at the lesions on my penis and on my buttocks, which have now started to migrate past my thighs to my knees and past my navel. This doctor said to the P.A., this looks to be a staph infection and they write out a script for Minocycline and antibiotic ointment. This was yesterday.
Today, I called my doctor's office and the P.A. said “discontinue antivirals and [she] is sure my swabs [are] negative for herpes."
My question is this, do I have genital herpes? I have no idea what made my usual primary care doctor so sure visually it was herpes, not conduct a swab and to go by a positive result of HSV 1 by blood test and negative for HSV 2 and only to be told weeks later my swab/cultures from being poked in 4 different genital lesions were negative for herpes 1 and 2.
I don't know how to proceed since these lesions have made an itchy weird sight of my penis and genital region. As I understand it, HSV 1 is the common version of the virus found in nearly all humans and found in the upper ganglia in 80% of cases and I tested negative for HSV 2 in the swab and in blood testing.
How should I proceed? A diagnosis for genital herpes like that seemed pretty drastic.
I would work with a dermatologist at this point. Your tests came back negative, a visual diagnosis is wrong 1/3 of the time, and your symptoms do not sound herpetic as much as they do bacterial (as your P.A. thought). Unfortunately taking the Valtrex when you had the swab/culture could potentially cause a false negative. I would nix the Valtrex, wait for any symptoms and get in within 48 hours for a swab/culture. Still though, the way this traveling rash behaved does sound like herpes. And indeed, I can speak to longterm antibiotic use and having a wicked allergic reaction - it can and does happen and did to me as well (if that's the cause).
As to the HSV1, indeed more than 1/2 the adult population has it, the majority of those infections oral herpes. The only way to ever diagnose genital HSV1 is with a swab/culture, otherwise you can only assume it's an oral infection.
Best bet is to follow-up with a dermatologist. I also confirmed my antibiotic allergy with an allergist - they can test you.
antibiotics can be nasty, and they love the anogenital area when it comes to allergies.
Just to add another suggestion: it sounds like you have a regular partner - why don't u ask her to get tested for herpes 1 and 2 igg? This way you can rule out a recent infection. Blood tests may take up to 4 months to pick up an infection (that is, become positive).
your symptoms and the duration of them sound like something other than herpes. at this point certainly get your partner tested too and continue to avoid sex until you have better answers.
you won't get just blood when you pop the lesions. I'm guessing it's bacterial too. if it doesn't go away or comes back in a few weeks/months, ask them to send a bacterial culture to the lab to look for MRSA too.
My partner was tested too for a spot that showed up on his penis a week later at the base, they were unable to culture it due to healing (took 4 days to get in to the doctor) but did blood test him which showed HSV 1 only and no other STDs. They gave him Valtrex too! After he started Valtrex he broke into the same lesions but not as bad as me. Same symptoms, no clear fluid or popping blisters.
The hypothesis we thought of is I gave staph to him. So we're both on minocin and antibiotic ointment by Rx. Since Monday night starting the Rx we're both showing improvement. However, I'm just worried what if there really was herpes then staph set in or if Valtrex caused a false negative but I don't know if that's me being a hypochondriac! I hate all this lol
How can I find something more definitive if one of us or both has herpes? Swabs were negative on my lesions and blood showed only HSV 1. They couldn't swab his one spot in time but his blood was neg for Syphilis, HSV 2 and showed HSV 1 positive like mine. They never did swab him, just antibiotics which has helped him.
Grace and et al., thank you so much. My Doctor's P.A. called me yesterday with the same conclusion and we're both showing improvement with the antibiotics...it's still scary how similar staph and herpes can look.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.